Hail, Kit Carson
- When
- May 31, 1:27 PM MST
- Where
- Kit Carson County, 7 mi S of Flagler
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 39.200, -103.067
4 hail, 1 funnel cloud, 1 tornado, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 31, 8:51 AM MST, 4 hours 36 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE GOODLAND KS 951 AM MDT THU MAY 31 2001 WILL NEED TO UPDATE MORNING PACKAGE TO INCLUDE A 20 POP FOR THUNDERSTORMS FOR BOTH 1ST AND 2ND PERIODS OVER ALL BUT EASTERN CWA WHERE ILL INCLUDE THEM FOR 2ND ONLY. UPPER LEVEL TROUGH ADVANCING TOWARD THE AREA THIS MORNING WITH TRW ALREADY POPPING IN NORTHWEST NEBRASKA. MOSTLY SUNNY CONDITIONS EXIST OVER WESTERN HALF OF CWA WHERE INSTABILITY WILL INCREASE. UPPER WINDS WILL INCREASE WITH THE APPROACHING TROUGH TO FIRE OFF A FEW TRW...PRIMARILY OVER EASTERN COLORADO...MIGRATING INTO WESTERN KANSAS. 12Z KAIN FRITSCH IN GOOD AGREEMENT WITH BOTH 6Z AND 12Z ETA. LATEST 12Z ETA MORE UNSTABLE OVER NORTHERN HALF OF THE AREA WHERE COMBINATION OF ABOVE MENTIONED UPPER LEVEL FEATURES TO GIVE THE BEST CHANCE OF SEVERE STORMS. ALSO ADJUSTED CLOUD WORDING BASED ON CURRENT AND SHORT TERM FORECASTS AND PUT WINDS VARIABLE BASED ON CURRENT OBS AND PROXIMITY TO SURFACE TROUGH. UPPED TEMPS A BIT OVER AREAS WHERE MORE SUN IS EXPECTED THAN PREVIOUSLY FORECAST. .GLD...NONE. THEDE
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-010600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1035 AM MDT THU MAY 31 2001 HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS... SOUTHWEST NEBRASKA...AND EASTERN COLORADO. SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. THE ATMOSPHERE WILL DESTABILIZE OVER FAR EASTERN COLORADO...EXTREME SOUTHWEST NEBRASKA AND WESTERN PORTIONS OF NORTHWEST KANSAS THIS AFTERNOON IN THE VICINITY OF A TROUGH OF LOW PRESSURE AND MOSTLY SUNNY SKY. AN UPPER LEVEL TROUGH OF LOW PRESSURE...ACCOMPANIED BY A SHARP INCREASE IN MID AND UPPER LEVEL WINDS WILL SWING THROUGH THE AREA EARLY TO MID AFTERNOON...ADDING THE NECESSARY INGREDIENT FOR THUNDERSTORM FORMATION. THE THREAT FOR SEVERE THUNDERSTORMS EXISTS PRIMARILY WEST OF A LINE FROM MCCOOK NEBRASKA TO GOVE KANSAS LINE. THE BEST CHANCE EXISTS ALONG AND NORTH OF INTERSTATE 70 WHERE INSTABILITY...WINDS ALOFT... AND PROXIMITY TO THE UPPER LEVEL TROUGH ARE GREATER. THE PRIMARY THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. THEDE
The Goodland radar (KGLD), 119 km away, was scanning. The volume nearest the first event began at 20:28 UTC.
4 hail, 1 funnel cloud, 1 tornado. Local standard time, as filed.
Brief tornado with no damage reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2001Every state in 2001This day in weather historyThe tornado archive for Colorado, 2001Warnings in Colorado, May 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5245270, 5245271, 5245274, 5245275, 5245272, 5245273.